Tramadol is a pain medication used to treat moderate to severe pain, according to the U.S. Food and Drug Administration (FDA). This medication relieves pain, typically within an hour, but it may cause some mild side effects, such as itching, dizziness, sleepiness, nausea, constipation, and sweating.1 While this prescription drug has legitimate medical uses, it also carries a risk of addiction and abuse that could require treatment in a rehab facility.
Tramadol is an opiate pain reliever, and the Drug Enforcement Administration (DEA) classifies it as a Schedule IV controlled substance. This means it is believed to have a low potential for abuse and dependence.2 Despite the fact that the DEA labels the medication in this manner, there is a potential for addiction and abuse to occur.
For example, the FDA has warned that people with a risk of addiction should not use tramadol. Furthermore, the agency has cautioned that, because it’s an opiate, some people abuse it in combination with other drugs.1
Research shows that tramadol addiction and abuse are real. A 2006 study in the Journal of Pain and Symptom Management found that, among patients who were taking the drug for chronic pain, 2.7 percent abused it at least once over a 12-month period.3
A Swedish study also provides information about tramadol addiction and abuse. Published in Pharmacoepidemiology and Drug Safety, the study found that the median age of those meeting criteria for dependence was 45, and 60 percent of those struggling with dependence were women. Additionally, 39 percent had current or past problems with substance abuse.4
When taken as prescribed for a legitimate medical purpose, it’s a safe medication. However, there are certain populations for which tramadol may not be safe, including children under age 16, nursing and pregnant mothers, and people with breathing problems. There is a risk of respiratory problems when it’s mixed with other substances, such as alcohol, sedatives, and other opiates.1 Anyone who has questions about whether it is safe to take tramadol should consult with a doctor.
It is never safe to buy tramadol off the streets, take it without a prescription, or take more than the prescribed dose. This is a misconception that exists because people think prescription medication is safe, no matter how it is obtained, or taken.
Despite the fact that it has legitimate medical uses, it can be dangerous when abused. This medication should be taken only as prescribed, and only while under a doctor’s care and monitoring. A doctor can monitor side effects and prescribe a dose that is appropriate for each person’s unique needs and health history. Legitimate, doctor-supervised use is safe, but abusing the drug can have serious health consequences.
One major safety concern that arises with tramadol abuse and addiction is the potential for a drug overdose. According to the FDA, abuse can lead to overdose, which is characterized by serious complications, such as respiratory depression, coma, seizures, cardiac arrest, and even death. There have been reports of fatal overdoses, especially when mixed with alcohol, depressants, and other opiates.1
Tramadol overdose is part of a growing trend of opiate overdose in the United States. According to the National Institute on Drug Abuse (NIDA), 52 areas in 45 states saw a 30 percent increase in opiate overdoses between July 2016 and September 2017. Furthermore, there were 47,000 fatal opiate overdoses in the United States in 2017.5 Tramadol, while safe when legally prescribed, can be deadly when abuse leads to overdose.
We know that it is possible to overdose on tramadol, similar to other opiate drugs. However, unlike other opiates such as heroin, oxycodone, and hydrocodone, it doesn’t seem to have many street names. According to Abbott, some people may use the street name “trammies” to refer to it, but it is difficult to identify other common street names associated with this drug.6
As with other drugs of abuse, people may use it simply by taking it in pill form. In addition, some people crush up the pills and snort them. In some cases, people have dissolved the drug and injected it with a needle, which is dangerous and could result in seizures.7
Get Your Questions Answered Now
Tramadol may have some mild side effects for people who use it as prescribed. Among people who struggle with addiction and abuse, there may be more serious short-term effects. For example, high doses of tramadol can cause seizures.8
In addition to seizures, people who abuse tramadol may notice some other side effects in the short term, including anxiety, confusion, euphoria, abdominal pain, visual disturbances, rashes, and frequent urination.1
People who abuse tramadol over the long term may also notice that they begin to develop a tolerance for the drug. This means that they may need to take more and more to get the same effects from the drug. Eventually, dependence to the drug may develop, making it difficult to independently stop using it.1
Long-term tramadol abuse can lead to tolerance and dependence. When people stop using the drug, they may experience uncomfortable withdrawal symptoms. With tramadol addiction and dependence, withdrawal is similar to what is seen with other opiates. Symptoms can include one or more of the following:1
Feeling of weakness
Nausea and vomiting
High blood pressure and heart rate
According to the DEA, some people may also experience a severe form of withdrawal, which is considered “atypical.” Symptoms of atypical withdrawal include hallucinations, paranoid behavior, severe anxiety and panic attacks, and numbness of extremities.
The DEA reports that about 10 percent of people will experience this type of withdrawal with opiates, whereas 90 percent will experience the more typical withdrawal symptoms described above.8
Since tramadol can result in dependence and withdrawal, it is clear that addiction can develop. With ongoing abuse, people may find that they are unable to stop using the drug, especially if they are taking high doses and begin to experience uncomfortable withdrawal symptoms.
When withdrawal occurs and it becomes challenging stop using it independently, it may be time to seek treatment. People suffering from tramadol addiction and abuse will likely notice that they are experiencing other problems, such as giving up activities they used to enjoy, stealing to get money for tramadol, using more than they intended, struggling to fulfill their duties at work, home, or school, or continuing to use the drug even though it is causing serious health problems.
If you or someone you love is suffering from tramadol addiction, please reach out for help.
Since tramadol abuse can lead to withdrawal, the first step may be to contact a detox or withdrawal management facility, where medications may be provided to help make the withdrawal process more manageable. It is important to recognize that, while detoxing is the first step to healing from addiction, other steps are also necessary in order to complete treatment successfully.
After detoxing, it is important to engage in ongoing behavioral treatment, which may be inpatient or outpatient and will likely involve group and individual counseling. In treatment, the skills to cope with stressors, overcome addiction, and live drug-free lives are taught.
People in the depths of tramadol addiction may feel hopeless, but they are not alone. According to the DEA, 1.6 million people in the United States who were aged 12 and older had abused tramadol within the past year as of 2016. In addition, the number of cases identified by crime labs rose from 5,139 to 6,406 between 2015 and 2017.8 It is clear that tramadol addiction and abuse are becoming more problematic, but there is help for those who wish to begin a journey toward a sober lifestyle.